Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 210, NWS Topeka, KS

September 28, 1998Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 28, 1998, 9:26 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 28, 1998, 9:26 PM CDT (02:26 UTC)
Expired
Sep 28, 1998, 10:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jefferson County, KS

What was reported inside it

TimeReportWhereRemark
Sep 28, 9:33 PM CDTHail 0.75Lawrence, KS
Sep 28, 9:38 PM CDTHail 0.75Oskaloosa, KS
Sep 28, 9:45 PM CDTHail 1.25Oskaloosa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 290226 RRA
SVRTOP
KSC045-087-290300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS

* UNTIL 1000 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVER:E THUNDERSTORM 5 MILES WEST OF LAWRENCE...MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED...






DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:05 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 28, 3:05 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT MON SEP 28 1998

...MAIN FORECAST PROBLEM IS THUNDERSTORMS CHANCES...

AS OF 19Z SURFACE CAPE VALUES WERE RUNNING AROUND 3000 J/KG WITH CIN
VALUES OF -20 TO -60 J/KG.  THIS WOULD SUGGEST ANY CAP ACROSS THE AREA
WAS ERODING.  ADAP PUTS BEST MOISTURE CONVERGENCE ACROSS NORTHERN
KANSAS.  ETA AND NGM SHOW SHORT WAVE OVER NORTHWEST NEBRASKA MOVING
SOUTHEAST INTO NORTHERN MISSOURI BY TUESDAY MORNING.  VISUAL
SATELLITE LOOPS SHOW CUMULUS DEVELOPING IN CONVERGENCE ZONE OVER
NORTH CENTRAL KANSAS.  FOR TONIGHT WILL GO WITH CHANCE POPS FOR
AREAS NORTH INTERSTATE 70 AS WAVE ERODES ANY REMAINING CAP.

FOR LATER PERIODS...PREFER THE ETA MODEL.  IT APPEARS TO BEST HANDLE
THE MOVEMENT OF THE UPPER LOW AND THE CANADIAN SURFACE HIGH BY 48
HOURS.

ETA SHOWS A STRONG SHORT WAVE EJECTING OUT OF THE WESTERN US UPPER
LOW INTO NORTH CENTRAL KANSAS BY 06Z WEDNESDAY.  850-700 MB
Q-VECTORS SHOW IMPRESSIVE LIFT AHEAD OF THIS WAVE LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT.  WOULD EXPECT THE AIRMASS TO BECOME
QUITE UNSTABLE AHEAD OF THE WAVE WITH CAPE VALUES EXCEEDING 3000
J/KG.  COULD SEE A FEW SEVERE THUNDERSTORMS AS FORECAST SOUNDINGS
SHOW A DECENT AMOUNT OF SHEAR.  CONVECTION SHOULD GEL INTO AN MCS
TUESDAY NIGHT OVER NORTHEAST KANSAS.  COULD MORE FLOODING IF MCS
DEVELOPS...LATER SHIFTS MAY NEED TO ISSUE A FLASH FLOOD WATCH.

MAX TEMPERATURE FORECAST TO BE VERY DIFFICULT ON WEDNESDAY AS
COMBINATION CLOUDS...PRECIPITATION AND APPROACHING CANADIAN TO PLAY
HAVOC WITH HIGHS.

NGM/FWC GUIDANCE LOOKS BETTER THAN COOLER FAN/AVN NUMBER FOR
TEMPERATURES THROUGH TUESDAY NIGHT...WITH BELOW GUIDANCE
TEMPERATURES FORECAST ON WEDNESDAY.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:41 PM CDTSevere Thunderstorm WarningTOPDouglas29 min
Sep 28, 9:59 PM CDTSevere Thunderstorm WarningTOPFranklin31 min
Sep 28, 10:30 PM CDTSevere Thunderstorm WarningTOPFranklin45 min
Sep 29, 12:10 AM CDTSevere Thunderstorm WarningTOPPottawatomie30 min
Sep 29, 12:27 AM CDTSevere Thunderstorm WarningTOPJefferson33 min
Sep 29, 12:42 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee48 min
Sep 29, 12:42 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee33 min
Sep 29, 1:26 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage64 min
Sep 29, 1:26 AM CDTSevere Thunderstorm WarningTOPShawnee64 min
Sep 29, 2:15 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Sep 29, 2:51 PM CDTSevere Thunderstorm WarningTOPMorris29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.